2017-07-19 / Health

Magnesium pills and a-fib?

DEAR DR. ROACH: Ten years ago, I had many episodes of rapid heartbeats, diagnosed as atrial fibrillation. My cardiologist put me on a medication, which I took for a couple of years, but the A fib came back. The doctor changed my medication to sotalol, but that didn’t help either. I read that low magnesium could be a cause of atrial fibrillation, and I started taking calcium, magnesium and potassium, and have not an episode of rapid heartbeat for four years. I went back to my doctor, who told me it was a crazy idea. I haven’t seen him in four years. It seems a shame that we hear of so many treatments for A fib when it might be stopped with a simple supplement. — S.Z.

ANSWER: Well, it certainly isn’t a crazy idea, but low magnesium isn’t the only cause of atrial fibrillation, and supplementing magnesium and other electrolytes will not stop atrial fibrillation in most people. However, low blood magnesium levels are a recognized risk factor for developing atrial fibrillation, and giving magnesium during heart surgery reduces the risk of developing A fib afterward in some (but not all) studies, so there certainly is something to it. Also, oral magnesium can make other medications for A fib work more effectively. Since oral magnesium is safe and cheap, I think it is reasonable to try.

However, I am concerned because atrial fibrillation can go on in some people without their being aware of it, and the major risk of A fib is blood clots. I would recommend that you continue to get evaluated periodically to make sure your heart rate is persistently normal. I also would try to find a physician who is willing to work with you on combining “alternative” treatments like magnesium with traditional therapy if needed.

Readers may emai l questions to ToYourGood- Health@med.cornell.edu. To view and order health pamphlets, visit www.rbmamall.com. ©2017 North America Synd.

Return to top